Texas, 2008

Hail in Texas, May 29, 2008

May 29, 2008 · NWS AMA · 8 events in 4 counties and zones

Severe thunderstorms moved across the northern Texas Panhandle during the late afternoon and early evening hours producing some hail. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the northern Texas Panhandle during the late afternoon and early evening hours producing some hail. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 29, 2:51 PM CST, 56 minutes earlier.

Area forecast discussion, May 29, 2:51 PM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
351 PM CDT THU MAY 29 2008

.DISCUSSION...
STRONG TO SEVERE THUNDERSTORMS WERE DEVELOPING OVER EASTERN NEW
MEXICO...ALONG AND EAST OF THE DRYLINE. AS THIS DRYLINE SLIDES EAST
THIS EVENING...STORM DEVELOPMENT IS EXPECTED OVER THE WESTERN THIRD
OF THE PANHANDLES WHERE 2000-3000 CAPES AND HIGH EQUIVALENT POTENTIAL
TEMPERATURES EXIST. SURFACE TO H500 WINDS WILL BE QUITE FAVORABLE FOR
ROTATING STORMS. THOUGH LARGE HAIL WILL BE THE PRIMARY THREAT...A
TORNADO TO TWO CANNOT BE RULED OUT...ESPECIALLY OVER THE EXTREME
NORTHWEST CORNER OF THE PANHANDLES.

DRIER CONDITIONS SHOULD EMERGE ON FRIDAY AFTER THE DRYLINE MOVES
THROUGH THE AREA. A COLD FRONT PUSHES SOUTH ON SATURDAY...COOLING
TEMPERATURES FOR A BRIEF TIME. WARMER TEMPERATURES RETURN ON SUNDAY
AS A LOW PRESSURE SYSTEM DEVELOPS AND STRENGTHENS THE SOUTHERLY FLOW.
THE DRYLINE IS EXPECTED TO DRIFT ACROSS THE WESTERN AND CENTRAL PARTS
OF THE PANHANDLES...SPREADING DRY AIR EAST.

MODELS PAINT ANOTHER WEATHER SYSTEM AROUND THE MIDDLE OF NEXT WEEK.
CONFIDENCE IS LOW AT THIS TIME GIVEN THE LARGE VARIANCE WITH THE
TIMING AND LOCATION OF THIS POTENTIAL SYSTEM.

NUNEZ

&&

.FIRE WEATHER...
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING OVER ALL
BUT THE SOUTHEAST CORNER OF THE TEXAS PANHANDLE. ON FRIDAY...AFTERNOON
RELATIVE HUMIDITIES COULD FALL BELOW 15 PERCENT THOUGH WIND SPEEDS
SHOULD BE LIGHTER. A FIRE DANGER STATEMENT MAY BE REQUIRED ON FRIDAY
IF THESE CONDITIONS PERSIST.

DRYLINE MARCHES EAST ACROSS THE PANHANDLES ON SUNDAY. SURFACE WINDS
COULD EXCEED 20 MPH WHILE AFTERNOON RELATIVE HUMIDITIES DROP BELOW 15
PERCENT. THIS DAY WILL NEED TO MONITORED CLOSELY FOR CRITICAL FIRE
WEATHER CONDITIONS.

NUNEZ

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                62  94  58  91  63 /  20   0   0   5   5
BEAVER OK                  64  93  59  92  63 /  30   0   0  10  10
BOISE CITY OK              57  89  54  87  60 /  20   0   0   5   5
BORGER TX                  68  94  65  92  69 /  20   0   0  10   5
BOYS RANCH TX              64  94  58  93  60 /  20   0   0   5   5
CANYON TX                  61  95  56  93  61 /  20   0   0   5   5
CLARENDON TX               65  95  64  93  67 /  10   0   0   5   5
DALHART TX                 58  90  55  89  57 /  20   0   0   5   5
GUYMON OK                  61  92  59  89  63 /  30   0   0  10   5
HEREFORD TX                61  93  55  92  61 /  20   0   0   5   5
LIPSCOMB TX                66  92  60  92  65 /  20   0   0  10  10
PAMPA TX                   66  92  64  90  69 /  20   0   0  10   5
SHAMROCK TX                66  93  67  94  69 /  10   0   0   5  10
WELLINGTON TX              68  95  67  95  69 /   5   0   0   5   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

04/08
Hazardous weather outlook, May 29, 1:35 PM CST, 2 hours 12 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
235 PM CDT THU MAY 29 2008

OKZ001>003-TXZ001>020-301100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
235 PM CDT THU MAY 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE OKLAHOMA
PANHANDLE AND NORTHWESTERN AND WESTERN SECTIONS OF THE TEXAS
PANHANDLE. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A
SURFACE TROUGH NEAR THE NEW MEXICO STATE LINE AND ALONG THE
DRYLINE IN EASTERN NEW MEXICO THIS AFTERNOON...AND WILL MOVE
NORTHEAST THROUGH THE EVENING HOURS. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY THREATS FROM ANY STORMS THAT FORM. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT FOR THE WESTERN TWO COLUMNS OF
COUNTIES IN THE OKLAHOMA AND TEXAS PANHANDLES THROUGH 9 PM CDT.

IN ADDITION...CAUTION IS ADVISED ON AREA LAKES TODAY AND TONIGHT
DUE TO SOUTH WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EVENING ACROSS
THE WESTERN THIRD OF THE TEXAS AND OKLAHOMA PANHANDLES.

KRAMAR

In the hours before

Local storm report, May 29, 3:11 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
411 PM CDT THU MAY 29 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     1 WSW CANYON            34.98N 101.94W
05/25/2008                   RANDALL            TX   PUBLIC

            STRONG WINDS DESTROYED A METAL BARN

&&

EVENT NUMBER 00418

JOHNSON
Special weather statement, May 29, 3:27 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
427 PM CDT THU MAY 29 2008

TXZ006-292200-
HARTLEY TX-
427 PM CDT THU MAY 29 2008

...STRONG THUNDERSTORM IN EASTERN HARTLEY COUNTY...

AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF HARTLEY MOVING NORTHEAST AT
45 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

KRAMAR

The radar

The Amarillo radar (KAMA), 93 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Hartley

When
May 29, 3:47 PM CST
Where
Hartley County, 4 mi ENE of Hartley
Measured
0.75 in hail
Reported by
Public
Coordinates
35.902, -102.334

Hail, Hartley

When
May 29, 3:50 PM CST
Where
Hartley County, 5 mi NE of Hartley
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.931, -102.337

Hail, Dallam

When
May 29, 4:05 PM CST to 4:08 PM CST
Where
Dallam County, Texline
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.380, -103.020

Hail, Hansford

When
May 29, 5:40 PM CST
Where
Hansford County, 9 mi W of Gruver
Measured
1 in hail
Reported by
Public
Coordinates
36.270, -101.562

Hail, Hansford

When
May 29, 5:55 PM CST to 6:05 PM CST
Where
Hansford County, 8.25 mi NE of Gruver
Measured
1 in hail
Reported by
Public
Coordinates
36.350, -101.290

Hail, Hansford

When
May 29, 6:01 PM CST
Where
Hansford County, 4 mi N of Gruver
Measured
0.75 in hail
Reported by
Public
Coordinates
36.328, -101.400

Hail, Hansford

When
May 29, 6:12 PM CST
Where
Hansford County, 9.54 mi NE of Gruver
Measured
0.75 in hail
Reported by
Public
Coordinates
36.360, -101.270

Hail, Ochiltree

When
May 29, 6:38 PM CST
Where
Ochiltree County, 13 mi WNW of Perryton
Measured
0.75 in hail
Reported by
Public
Coordinates
36.472, -101.016

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104439, 104440, 104442, 104443, 104445, 104446, 104447, 104448.